Serious and life-threatening cases of diabetic ketoacidosis have been reported in association with exenatide, liraglutide, and dulaglutide, particularly after discontinuation or reduction of concomitant insulin.
An EU review of these reports concluded that the cases could be attributed to abrupt discontinuation or dose reduction of insulin while initiating GLP-1 agonist therapy, resulting in poor glycaemic control.
The MHRA has issued an update reminding prescribers that blood glucose self-monitoring is necessary when adjusting the dose of insulin, particularly when GLP-1 agonist therapy is initiated and insulin is reduced. GLP-1 agonists are not substitutes for insulin. If the insulin dose is to be reduced, a stepwise approach is recommended taking into account the patient’s glucose levels and individual insulin requirements.
Prescribers should advise patients of the risk factors for and signs and symptoms of diabetic ketoacidosis (nausea, vomiting, abdominal pain, excessive thirst, increased frequency of urination, difficulty breathing, confusion, unusual fatigue, or sleepiness) and the need to seek immediate medical advice if these occur.
The EU review did not identify euglycaemic diabetic ketoacidosis as a safety concern specific to treatment with GLP-1 agonists. A few cases included in the review involved reactions suggestive of euglycaemic diabetic ketoacidosis; however, these were attributed to concomitant use of SGLT2 inhibitors, which are known to be associated with euglycaemic diabetic ketoacidosis.
The GLP-1 agonists lixisenatide and semaglutide were not subject to the EU review and have not been associated with any reported cases of diabetic ketoacidosis. However, the theoretical risk of diabetic ketoacidosis when changes are made to insulin doses in patients taking these agents cannot be excluded.
Nausea and vomiting
Up until the end of May 2019, the MHRA received 26 Yellow Card reports of diabetic ketoacidosis, and 10 reports of reactions relating to ketone body formation in patients taking exenatide, liraglutide, and dulaglutide. This corresponds to a UK estimated exposure to the three medicines of about 2 million patient-years of treatment.
In around a third of the cases, insulin was either discontinued or the dose was rapidly reduced at initiation of the GLP-1 agonist. In the remaining cases, it was difficult to establish the role of these agents as a result of other possible causative factors for diabetic ketoacidosis. Although nausea and vomiting can occur as adverse reactions of GLP-1 agonists, these are also well-known symptoms of diabetic ketoacidosis and should be taken seriously when initiating GLP-1 agonists and adjusting insulin doses.
Many of the cases of diabetic ketoacidosis and related reactions occurred within 2 weeks of initiation of GLP-1 agonists.